Hail, Kingman
- When
- March 29, 2:28 AM CST
- Where
- Kingman County, 0.69 mi S of Cunningham
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.640, -98.430
A squall line raced northeast across portions of central and south-central Kansas during the early morning hours of March 29th, producing dime to quarter sized hail and gusty winds across Kingman and Rice Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A squall line raced northeast across portions of central and south-central Kansas during the early morning hours of March 29th, producing dime to quarter sized hail and gusty winds across Kingman and Rice Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 28, 8:13 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 913 PM CDT WED MAR 28 2007 .UPDATE... UPPER LEVEL DIFFLUENCE IN THE TX PANHANDLE CONTINUES TO ROTATE NORTH INTO SWRN KS AT THIS TIME...WITH LOTS OF SVR WX ACROSS SOUTHWEST KS. EXPECT THIS AREA OF TSRA TO SLOWLY EXPAND AND MOVE A LITTLE FURTHER EAST AS THE NIGHT GOES ON...AS THIS AREA OF TSRA BECOMES MORE OF AN MCS. THIS COMPLEX OF CONVECTION WILL PROBABLY REACH CEN KS AFTER MIDNIGHT AND POSSIBLY AS LATE AS 09Z FOR SOUTH CEN KS AS THE INSTABILITY AXIS MAKES SLOW PROGRESS TO THE EAST. SO WILL MAKE SOME ADJUSTMENTS TO THE POPS TO DELAY CHANCES EAST OF INTERSTATE 135 UNTIL CLOSER TO 12Z. ONCE THE CONVECTION MAKES IT INTO CEN KS/SOUTH CEN KS...SHEAR PROFILES AND INSTABILITY SUGGESTS THAT A SEVERE WEATHER THREAT WILL STILL EXIST WITH LARGE HAIL AND DAMAGING WINDS STILL POSSIBLE. WILL ALSO CONTINUE THE FLASH FLOOD WATCH WITH THE MAIN THINKING THAT ONCE STORMS MOVE INTO THE AREA /DURING THE EARLY MORNING HOURS/...TRAINING OF THE CONVECTION COULD PRODUCE SOME FLOODING OF LOW LYING AREAS AS EASTWARD PROGRESSION WILL BE MINIMAL. KETCHAM && .PREV DISCUSSION... /ISSUED 321 PM CDT WED MAR 28 2007/ DISCUSSION... AN ACTIVE WEATHER PATTERN IS STILL ON TRACK FOR TONIGHT INTO SATURDAY...WITH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE. TONIGHT-THURSDAY: DRYLINE APPEARS TO BE SETTING UP FROM EXTREME WESTERN KS DOWN INTO THE WESTERN PANHANDLES THIS AFTERNOON. WE HAVE MORE CLOUDS ACROSS OUR FORECAST AREA THAN ANTICIPATED AT THIS TIME YESTERDAY. THIS HAS IMPACTED OUR HIGHS AND RESULTED IN CONSIDERABLE CONVECTIVE INHIBITION. UPPER LEVEL DIFFLUENCE AND SURFACE HEATING WILL INCREASE OVER THE HIGH PLAINS EAST OF THE DRYLINE LATE THIS PM...WITH MODERATE-STRONG INSTABILITY DEVELOPING. STILL APPEARS AS THOUGH SUPERCELL STORMS MAY FIRE EAST OF DRYLINE FROM WESTERN KS DOWN INTO THE PANHANDLES...WITH ACTIVITY TRANSITIONING TO MORE LINEAR STRUCTURES THIS EVENING. STILL A CHANCE THAT A SUPERCELL OR TWO MAY REACH OUR FAR WESTERN-MOST COUNTIES THIS EVENING. OTHERWISE...GFS/NAM MODELS SUGGEST DEEP LAYER SHEAR AND MUCAPES ARE CONDUCIVE FOR HAIL/WIND THREAT INTO CENTRAL/SOUTH CENTRAL KS OVERNIGHT. BOTH MODELS SHOW 850 FRONT GRADUALLY PUSHING EAST INTO CENTRAL KS ON THURSDAY. MOISTURE TRANSPORT LOOKS STRONG IN OUR AREA ON THE EAST SIDE OF THE UPPER LOW AND 850 FRONT. PRECIPITABLE WATER VALUES WILL BE 200-300% OF NORMAL...AND MID-UPPER FLOW BECOMING PARALLEL TO THE SURFACE-850 FRONT SUGGEST TRAINING ECHOES POSSIBLE. WARM CLOUD DEPTHS WILL BE FAVORABLE AT NEAR 3 KM...AND GIVEN RECENT SIGNIFICANT RAINFALL DURING PAST WEEK...WILL BE ISSUING A FLASH FLOOD WATCH FOR CENTRAL/SOUTH CENTRAL KS ALONG/W OF I-135. SEVERE POTENTIAL IS MORE UNCERTAIN...BUT NEVERTHELESS STILL PRESENT...ON THURSDAY DESPITE THE FRONT MOVING INTO CENTRAL SECTIONS. THIS IS DUE TO UNCERTAINTY REGARDING DEGREE OF POST-CONVECTION CLOUD DEBRIS AND THE IMPACT ON HEATING/INSTABILITY. THURSDAY NIGHT-SATURDAY: FRONTAL FOCUS FOR CONVECTION MAY SHIFT SLIGHTLY FURTHER EAST INTO SOUTH CENTRAL/SOUTHEASTERN KS AS THE UPPER LOW AXIS NUDGES EASTWARD. KEPT HIGHEST PROBABILITIES OF RAIN IS THOSE AREAS. WILL NEED TO CONTINUE MONITORING FOR ADDITIONAL ROUNDS OF HEAVY RAINFALL/FLOODING. MODELS SUGGEST A FAIRLY SIGNIFICANT PIECE OF ENERGY LIFTING OUT OF THE BASE OF THE UPPER LOW ACROSS SOUTHEASTERN KS LATE FRIDAY INTO FRIDAY NIGHT. SEVERAL FORECAST PARAMETERS INCLUDING BUT NOT LIMITED TO RIGHT REAR QUADRANT OF UPPER JET...POINT TO HEAVY RAINFALL AS THIS WAVE MOVES ACROSS. STILL A SLIGHT CHANCE OF T-STORMS ON SATURDAY AS THE UPPER TROF AXIS MOVES ACROSS EASTERN KS. SUNDAY-WEDNESDAY: MEDIUM RANGE GUIDANCE INDICATES UPPER LOW WILL KICK WELL EAST OF OUR AREA BY SUNDAY ALLOWING DRIER CONDITIONS. UPPER FLOW BECOMES TEMPORARILY ZONAL SUNDAY AHEAD OF NEXT UPPER TROF APPROACHING PACIFIC NORTHWEST. THIS SHOULD SUPPORT ABOVE NORMAL HIGHS SUNDAY. NEXT UPPER TROF PROGGED TO SWEEP ACROSS THE NORTHERN/CENTRAL ROCKIES ACROSS THE NORTHERN/CENTRAL PLAINS MONDAY INTO WEDNESDAY WITH SLIGHT TIMING DIFFERENCES NOTED BETWEEN GFS/ECMWF/UKMET WITH 00Z UKMET THE SLOWEST. NCEP FAVORING THE MIDDLE OF ROAD TIMING OF ECMWF SO SLANTED GRIDS IN THAT DIRECTION...WITH A FAIRLY DEEP UPPER TROF PROJECTED. COLD FRONT TO MOVE THROUGH OUR AREA LATE MONDAY INTO TUESDAY. GIVEN EXPECTED DEPTH OF UPPER TROF...GULF MOISTURE RETURN SHOULD BE SUFFICIENT TO INSERT SLIGHT CHANCE T-STORMS MON NIGHT-TUESDAY. CARUSO && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 69 52 65 / 60 80 70 40 HUTCHINSON 60 67 49 65 / 80 80 50 30 NEWTON 61 69 52 65 / 60 80 70 30 ELDORADO 62 70 54 67 / 40 60 70 50 WINFIELD-KWLD 62 71 55 69 / 50 70 70 50 RUSSELL 58 66 44 64 / 90 80 30 20 GREAT BEND 58 66 45 64 / 90 80 30 20 SALINA 60 67 49 64 / 70 80 50 30 MCPHERSON 60 67 50 65 / 70 80 60 30 COFFEYVILLE 62 76 58 70 / 10 40 70 60 CHANUTE 61 74 58 70 / 10 40 70 60 IOLA 60 74 58 70 / 10 40 70 60 PARSONS-KPPF 62 76 58 70 / 10 40 70 60 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH THURSDAY EVENING FOR KSZ032-033-047>051-067-068-082-083-091-092. &&
HAZARDOUS WEATHER OUTLOOK..UPDATED NATIONAL WEATHER SERVICE WICHITA KS 955 PM CDT WED MAR 28 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 955 PM CDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS CENTRAL KANSAS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...BUT A TORNADO CANNOT BE RULED OUT. THE MAIN THREAT IS EXPECTED TO TRANSITION TO LOCALLY HEAVY RAINFALL LATE TONIGHT OR EARLY ON THURSDAY AS SOME STORMS MOVE REPEATEDLY OVER THE SAME AREAS. PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS ON THIS FLOODING POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TO CONTINUE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ON THURSDAY. IN ADDITION...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA. HOWEVER...THE THREAT FOR SEVERE WEATHER WILL DEPEND ON HOW MUCH SUN AND HEATING OCCURS. THE UPPER LEVEL STORM SYSTEM WILL MOVE VERY SLOWLY ACROSS THE AREA THURSDAY THROUGH FRIDAY NIGHT. RICH GULF MOISTURE WILL CONTINUE TO FEED NORTHWARD INTO THE REGION. THIS WILL BRING THE CHANCE OF ADDITIONAL ROUNDS OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. PLEASE CHECK BACK FOR LATER OUTLOOKS FOR UPDATES ON THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. THE MOST LIKELY AREA FOR ACTIVATION WILL BE ALONG AND WEST OF A LINE...FROM LINCOLN TO HUTCHINSON...TO ANTHONY. HEAVY RAINFALL REPORTS WILL ALSO BE GREATLY APPRECIATED THROUGH FRIDAY NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ/EPS/JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 319 AM CDT THU MAR 29 2007 KSZ082-091-290845- HARPER-KINGMAN- 319 AM CDT THU MAR 29 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES... AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRESTON TO 5 MILES NORTH OF BURLINGTON TO 15 MILES SOUTH OF CAPRON...AND MOVING EAST AT 35 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. COX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT THU MAR 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM HAIL CUNNINGHAM 37.64N 98.43W
03/29/2007 E0.75 INCH KINGMAN KS TRAINED SPOTTER
&&
RECThe Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
2 hail. Local standard time, as filed.
Occurred with estimated 50 to 55 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21607, 21608.